Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS Norman, OK

April 30, 2024Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 30, 2024, 4:43 PM CDT for Washita County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2024, 4:43 PM CDT (21:43 UTC)
Expired
Apr 30, 2024, 5:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:21 PM CDTHAIL 1Cordell, OKReport from mPING: Quarter (1.00 in.).
Apr 30, 5:25 PM CDTHAIL 1.752 S Cordell, OKReport from mPING: Golf Ball (1.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 4:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS54 KOUN 302143
SVROUN
OKC149-302215-
/O.NEW.KOUN.SV.W.0252.240430T2143Z-240430T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
443 PM CDT Tue Apr 30 2024

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Washita County in western Oklahoma...

* Until 515 PM CDT.

* At 443 PM CDT, a severe thunderstorm was located near Dill City,
  moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cordell, Dill City, Bessie, Rocky, and Cloud Chief.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3547 9899 3547 9894 3546 9894 3527 9876
      3513 9906 3529 9918
TIME...MOT...LOC 2143Z 231DEG 15KT 3524 9908 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:02 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 30, 3:02 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 PM CDT Tue Apr 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 300 PM CDT Tue Apr 30 2024

Daytime heating this afternoon will support the chance for isolated
to widely scattered thunderstorms along a diffuse dryline as
convective inhibition weakens across western Oklahoma. Effective
bulk shear will be modest (~35 knots) for supercells. The expected
hazards will be damaging wind gusts and hail; however, if any
supercell can sustain themselves into the evening, there will be a
short window of opportunity for a low tornado threat as the low-
level jet strengthens with an attendant increase in low-level
storm relative helicity. Thunderstorms should weaken with the loss
of daytime heating as convective inhibition strengthens.

Additional thunderstorms are expected to develop across Kansas in
association with a cold front, which will likely move southward into
north central Oklahoma tonight. Warm air advection associated
with a low-level jet may result in continued development in this
zone. Given the heavy rainfall they experienced with the last
event, we opted to issue a Flood Watch for north central Oklahoma.

For tomorrow, the uncertainty is on how far southwest the outflow
boundary from the morning thunderstorms will progress. This
boundary may serve as a focus for redevelopment tomorrow
afternoon. Another scenario is that convection may continue to
move to the southwest through the day and never fully dissipate.
In addition, the dryline should retreat farther to the west, into
the Texas and Oklahoma panhandles. Both of these boundaries (and
any associated intersection) will result in a chance for
thunderstorms tomorrow afternoon. Strong to severe thunderstorms
will be possible.

Tomorrow night, there is evidence that any ongoing thunderstorms
may consolidate into one or two complexes that will move across
the area.

Mahale

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 300 PM CDT Tue Apr 30 2024

There remains uncertainty on where the cold front will be
Thursday as it will depend on what happens Wednesday night. The
cold front will likely get another southward push on Thursday with
another chance of showers and thunderstorms.

The aforementioned cold front will likely lift back to the north
on Friday with persistent southwest flow into the upcoming
weekend. As a result, there will be continued periods of showers
and thunderstorms. Flooding will likely become a hazard in some
locations given the recent rainfall across the area.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Tue Apr 30 2024

VFR and MVFR ceilings are expected this TAF period. A frontal
boundary is expected to move into parts of northern OK overnight
which will cause winds in this area to shift towards the E and NE.
Isolated/widely scattered storms are possible late
afternoon/evening but chances too low for any particular TAF
sites. However, current thoughts are highest chances would be
SW OK/western north TX and in N OK. More widespread storms will be
possible overnight into Wednesday morning in north
central/northern OK with the boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  79  64  78 /  30  50  40  80
Hobart OK         62  82  61  81 /  20  40  50  40
Wichita Falls TX  65  82  64  83 /  50  30  60  50
Gage OK           58  87  58  79 /  20  40  40  20
Ponca City OK     61  80  65  77 /  80  50  50  90
Durant OK         65  83  65  79 /  20  30  60  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CDT this evening through Wednesday morning
     for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...25
Hazardous weather outlook, Apr 30, 3:13 AM CDT, 13 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
313 AM CDT Tue Apr 30 2024

OKZ004>048-050>052-TXZ083>090-010815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
313 AM CDT Tue Apr 30 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated to widely scattered thunderstorms are possible this
afternoon and evening across northern and western Oklahoma and
western north Texas. A few could become strong to severe with hail
up to the size of quarters and wind gusts up to 60 mph possible.

.Heavy rainfall...
Heavy rainfall could lead to localized flooding this evening and
overnight across northern Oklahoma.

.Fire Weather...
Elevated to near critical fire weather conditions are possible
over a small portion of northwest Oklahoma this afternoon due to
warm temperatures, breezy southwest winds, and low RH values as
the dryline advances across the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances increase Wednesday and Thursday with severe
weather possible both days. Thunderstorms are also possible
Friday and over the weekend.

.Heavy rainfall...
Repeated rounds of thunderstorms with heavy rainfall could lead to
localized flooding in some areas Wednesday and Thursday and again
this weekend.

.Fire Weather...
Elevated fire weather conditions are possible on Wednesday across
far northwestern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 30, 4:24 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
424 PM CDT Tue Apr 30 2024

OKZ022-034-035-302145-
Kiowa OK-Washita OK-Greer OK-
424 PM CDT Tue Apr 30 2024

...A strong thunderstorm will impact portions of southwestern
Washita, northwestern Kiowa and northeastern Greer Counties through
445 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Granite, moving northeast at 15 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobart, Granite, Lone Wolf, and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3512 9938 3512 9936 3514 9936 3520 9932
      3502 9908 3490 9928 3499 9946
TIME...MOT...LOC 2124Z 222DEG 14KT 3498 9935

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Apr 30, 4:24 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
424 PM CDT Tue Apr 30 2024

OKZ022-034-035-302145-
Kiowa OK-Washita OK-Greer OK-
424 PM CDT Tue Apr 30 2024

...A strong thunderstorm will impact portions of southwestern
Washita, northwestern Kiowa and northeastern Greer Counties through
445 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Granite, moving northeast at 15 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobart, Granite, Lone Wolf, and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3512 9938 3512 9936 3514 9936 3520 9932
      3502 9908 3490 9928 3499 9946
TIME...MOT...LOC 2124Z 222DEG 14KT 3498 9935

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JT
Local storm report, Apr 30, 4:25 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
425 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             2 NNW Altus-Lugert Lake 34.96N 99.33W
04/30/2024  E1.00 Inch       Kiowa              OK   Public

            Phone call report.

&&

MDU
Local storm report, Apr 30, 4:27 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
427 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             2 NW Altus-Lugert Lake  34.97N 99.33W
04/30/2024  E1.25 Inch       Kiowa              OK   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

MDU
Local storm report, Apr 30, 4:30 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
430 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             2 NNW Altus-Lugert Lake 34.96N 99.33W
04/30/2024  E1.50 Inch       Kiowa              OK   Public

            Phone call report.

&&

MDU
Local storm report, Apr 30, 4:37 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
437 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             Ringwood                36.38N 98.25W
04/30/2024  E0.88 Inch       Major              OK   Emergency Mngr

&&

MDU

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:33 PM CDTFlood WatchOUNGarfield, Grant, Kay, Noble53 min
Apr 30, 1:26 PM CDTFlood WatchOUNGarfield, Grant, Kay, Noble21 hr
Apr 30, 3:01 PM CDTSpecial Weather StatementOUNCuster29 min
Apr 30, 3:19 PM CDTSpecial Weather StatementOUNBlaine11 min
Apr 30, 3:35 PM CDTSpecial Weather StatementOUNBlaine25 min
Apr 30, 3:47 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey28 min
Apr 30, 3:56 PM CDTSpecial Weather StatementOUNGreer19 min
Apr 30, 4:05 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa, Washita25 min
Apr 30, 4:14 PM CDTSpecial Weather StatementOUNBlaine16 min
Apr 30, 4:19 PM CDTSevere Thunderstorm WarningOUNWashita26 min
Apr 30, 4:24 PM CDTSpecial Weather StatementOUNGreer21 min
Apr 30, 4:24 PM CDTSpecial Weather StatementOUNGreer21 min
Apr 30, 4:24 PM CDTSpecial Weather StatementOUNGreer21 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major8 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa, Washita28 min
Apr 30, 4:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey35 min
Apr 30, 4:47 PM CDTSpecial Weather StatementOUNGarfield28 min
Apr 30, 4:53 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita37 min
Apr 30, 4:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita35 min
Apr 30, 5:04 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant26 min
Apr 30, 5:06 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant24 min
Apr 30, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Dewey51 min
Apr 30, 5:14 PM CDTSpecial Weather StatementOUNJackson31 min
Apr 30, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Custer, Washita43 min
Apr 30, 5:17 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey28 min
Apr 30, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Dewey52 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
Apr 30, 5:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant30 min
Apr 30, 5:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant24 min
Apr 30, 5:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey27 min
Apr 30, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNKiowa, Washita44 min
Apr 30, 5:35 PM CDTTornado Warning Tornado observedOUNWashita40 min
Apr 30, 5:50 PM CDTTornado WarningOUNKiowa40 min
Apr 30, 5:56 PM CDTAreal Flood AdvisoryOUNWashita3 hr
Apr 30, 5:59 PM CDTFlash Flood WarningOUNKiowa3 hr
Apr 30, 6:01 PM CDTSpecial Weather StatementOUNGrant29 min
Apr 30, 6:06 PM CDTFlash Flood WarningOUNBlaine, Dewey3 hr
Apr 30, 6:07 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita18 min
Apr 30, 6:12 PM CDTSevere Thunderstorm WarningOUNBlaine1 min
Apr 30, 6:15 PM CDTSevere Thunderstorm WarningOUNGrant, Kay30 min
Apr 30, 6:17 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher28 min
Apr 30, 6:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNTillman50 min
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woods45 min
Apr 30, 6:30 PM CDTTornado WarningOUNKiowa45 min
Apr 30, 6:37 PM CDTFlash Flood WarningOUNKiowa2 hr
Apr 30, 6:42 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Apr 30, 6:48 PM CDTSpecial Weather StatementOUNBlaine27 min
Apr 30, 6:53 PM CDTTornado WarningOUNComanche, Kiowa52 min
Apr 30, 6:57 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.